Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Have allergic wheezing. Suffer from blocked nose, cough and breathlessness. Diagnosed sinusitis. Prescribed KidPred. Side effects?

User rating for this question
Very Good
Answered by
Practicing since : 2004
Answered : 512 Questions
Hi Doctor. I have a 1 and half year old son. He has had a couple of bouts of allergic wheezing in the past. For the last 3-4 days he is suffering from blocked nose, cough (sounds wet and heavy) and breathlessness. His doctor has diagnosed sinusitis and the wheezing as a result of the congestion. She has prescribed KidPred...i understand that contains it harmful? what possible side effects can my son have?
Posted Wed, 24 Jul 2013 in Child Health
Answered by Dr. Sudha Shree Venkataraman 50 minutes later

Thanks for writing to health care magic.

Usually wheeze happens because the airways get narrowed due to inflammation and bronchoconstriction- which means the airway diameter gets reduced. They are usually treated first with medicines that open up the airways called bronchodilators- like Asthalin/Levolin along with anti-allergy medicines. If a child does not respond to first line medicines, a trial of other bronchodilators are given.

Nebulized medications tried as inhalation is the most effective route to administer the medicines for the narrowed airways.

If the child has no response even after two trials of bronchodilator or if breathing difficulty is severe, steroids are given for 5 to 7 days. Since steroids are the best anti-inflammatory drugs, the inflammation of the airways reduces after treatment and there will be a good improvement seen.

With a short course of steroids for 5 to 7 days, usually no side effects are seen. If at all, gastritis can happen. And this can be prevented if steroids are given after food.

Other adverse effects of steroids which you may have learnt from internet are usually seen when they are given for a long duration.

So if a good trial of bronchodilators have not helped and your doctor has felt the next step is to give steroids, there is no harm in giving it for 5 to 7 days.
And the bronchodilators have to be continued.

Hope I have answered your query. Please get back if you have any further queries. I will be happy to help you.

Best wishes,
Dr. Sudha Shree.V
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor